[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.206.177.17. Please contact the publisher to request reinstatement.
Article
April 1957

Multiple Ulcerations and Perforations of the Jejunum and Ileum Complicating Prednisone Therapy

Author Affiliations

Coral Gables, Fla.

AMA Arch Intern Med. 1957;99(4):660-668. doi:10.1001/archinte.1957.00260040160016
Abstract

Corticotropic hormones and adrenal corticosteroids have proven to be the sine qua non of replacement therapy in certain pituitary and adrenal gland disorders. Although not a therapeutic panacea, the value of the induced hyperadrenal state in many additional illnesses has been established. Unfortunately, the occurrence of occasional deleterious side-reactions and untoward symptoms of overdosage have established their action to be as that of a "two-edged sword."

Among the complications of corticotropin and adrenal cortical hormone therapy, none are associated with a graver morbidity or higher mortality than are those involving the gastrointestinal system. The appearance of ulcerations of the duodenum and stomach with a high incidence of perforation and hemorrhage has been recognized with increased frequency and has led to a curtailment in the use of hormone therapy and to the use of a prophylactic ulcer regimen in cases where such therapy is mandatory. The hormones have resulted in the

×